Dangerous Food-Drug Interactions You Should Avoid
The foods you eat can interfere with the medications that you take.
You may not recognize it, but you should know that otherwise healthy foods can have dangerous consequences when mixed with certain medications.
At Orlando Pharmacy, a reputable pharmacy in Orlando, Florida, we have listed some of the most dangerous food-drug interactions that you need to be aware of.
- Vitamin K + Warfarin
Warfarin is a blood-thinning medication that helps prevent and treat blood clots. Eating certain foods, particularly those rich in vitamin K, can reduce warfarin’s effectiveness. The highest concentrations of vitamin K are found in green leafy vegetables, including spinach, broccoli, kale, asparagus, turnip greens, and Brussels sprouts.
- Dairy Products + Antibiotics
Dairy products such as cheese, milk, and yogurt can prevent or delay the absorption of antibiotics such as tetracycline, ciprofloxacin, and doxycycline. This occurs because the calcium in dairy products binds to the antibiotics in the stomach and upper small intestine, which then forms an insoluble compound.
- Grapefruit + Statins
Statins are effective cholesterol-lowering medications. Unfortunately, eating fresh grapefruit or drinking grapefruit juice can increase the amount of some statins in your blood. This can lead to potentially greater side effects of these medications. Side effects of statins include muscle soreness and liver abnormalities.
- High-Fiber Foods + Digoxin
Digoxin is a medication used to treat different heart conditions. It is used to slow the heart rate, strengthen heart muscle contraction, and promote fluid eliminate from body tissues. Dietary fiber, particularly insoluble fiber like wheat bran, can slow down the absorption of digoxin and diminish its effectiveness.
As your trusted retail pharmacy in Orlando, our pharmacists will be happy to answer any questions you may have about possible food-drug interactions. Come visit us or contact our pharmacists today for assistance.